Alert archive / Connecticut / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 29, NWS Boston/Norton, MA

July 19, 1999Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 19, 1999, 4:53 PM EDT for Capitol Planning Region, Connecticut. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1999, 4:53 PM EDT (20:53 UTC)
Expired
Jul 19, 1999, 5:45 PM EDT
In force
52 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 109 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 192056 RRA
SVRBOS
CTC003-013-192145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
453 PM EDT MON JUL 19 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN HARTFORD COUNTY IN NORTHERN CONNECTICUT       
  NORTHERN TOLLAND COUNTY IN NORTHERN CONNECTICUT
  
* UNTIL 545 PM EDT.

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOMERS...OR ABOUT 9 MILES SOUTH OF
  SPRINGFIELD...MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE                   
  WOODSTOCK...TOLLAND...  UNION AND STAFFORD AND EAST WINDSOR.

SEVERE THU^NDERSTORMS PRODUCE WINDS STRONG ENOUGH TO KNOCK DOWN TREES
AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:55 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 19, 2:55 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
255 PM EDT MON JUL 19 1999

BUSY AFTN WITH TSTMS ACRS SE NEW ENG.  STRMS EXTENDING FM PLYMOUTH
CNTY E-SE ACRS RI...CT AND INTO SE NY STATE.  CELLS ARE MVG E WHILE
THE AREA SINKS SLWOLY S.  THINK RISK OF SVR CONTS THRU ABT 7 PM
THEN AREA MVES S OF OUR CWA...EXCEPT MAYBE THE CAPE AND ISLANDS.
OTHER SHWRS AND POS TSTMS STILL SHWG ON KALY RADAR SO EXPECT THE
THREAT OF PCPN THRU ABOUT MID...BUT EXPECT IT TO BECOME MAINLY A
RAIN EVENT DURING THE EVENING.  RAIN ENDING AROUND MID WITH CLRG
AFT MID.

SFC FRNT MAKING ITS WAY SLWLY SE ACRS NEW ENG THIS AFTN.  ALL MDLS
SIMLR IN MVG SFC HI PRES NR LK SUPERIOR E-SE ACRS GT LKS AND NEW ENG
OVR THE NXT 48 HRS.  DRIER...COOLER AIR ALRDY ACRS NRN NY AND NE
POISED TO DROP S AS HI BLDS IN.  THIS WILL SET US UP FOR SOME NICE
WX OVR THE NXT 2 DAYS.  HUMIDITY SHLD START TO DROP OFF TNGT...NGM
QUICKER IN DOING THIS...BUT SHLD REALLY BE NOTICABLE ON TUE.   NGM
ANS ETA BOTH SHWG ABT A 100 KT 300 MB JET ACRS NEW ENG TUES SO WL
MOST LKLY BE SOME CI ARND BUT OTHER THEN THAT WL BE LOOKING AT MS
SKIES.  FWC MAX TEMPS HIGHER THEN THE FAN FOR TUE AND WL LEAN TWRD
FWC NUMBERS.   THERE AFTER FAN/FWC ARE CLOSE AND WL BE FOLLWED...
ATLHOUGH MAY GO A LTL BLW TUE NGT WITH RAD COOLING EXPECTED.

WED AND WED NGT...AVN SHOWS WEAK SWAV MVG SE FM CANADA WITH SOME
HIGH AND MID LVL MOISTURE.  BEST DYNAMICS AND MOISTURE STAY JUST N OF
OUR CWA...BUT WILL GO PC/PS FOR OUR N ZONES.

MARINE....NGM STILL SHWG 25 KTS OR GRTR ARND 950 MBS AND ABV TUE AM
WITH DECENT CAA.  ETA WNDS NOT NEARLY AS STRNG.  DUE TO THE
UNCERTAINTY AND SINCE ITS ALREADY IN FCST WL CONT WITH SCA MAY BE
NEEDED TUE.  MAY GET A BREIF PERIOD OF GSTY WNDS IN THE AM...
DROPING OFF IN THE AFTN.  LGT WNDS AND NO PROBLEMS EXPECTED TUE AND
WED.

.BOX...SCA MAY BE NEEDED ALL WATERS TUES.

NOTCHEY

In the hours before

Local storm report, Jul 19, 2:49 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
249 PM EDT MON JUL 19 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    COVENTRY                  CT   WIND DAMAGE
07/19/99   TOLLAND                        WIRES DOWN

0153 PM    WINDHAM                   CT   WIND DAMAGE
07/19/99   WINDHAM                        TREES...TELEPHONE POLES
                                          AND WIRES DOWN PER PD

0155 PM    STORRS                    CT   WIND DAMAGE
07/19/99   TOLLAND                        LARGE BRANCHES DOWN

0235 PM    PLAINFIELD                CT
07/19/99   WINDHAM                        LIGHTNING STRIKES AND
                                          DAMAGES A HOUSE PER
                                          SKYWARN RELAY.
Local storm report, Jul 19, 2:49 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
249 PM EDT MON JUL 19 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    COVENTRY                  CT   WIND DAMAGE
07/19/99   TOLLAND                        WIRES DOWN

0153 PM    WINDHAM                   CT   WIND DAMAGE
07/19/99   WINDHAM                        TREES...TELEPHONE POLES
                                          AND WIRES DOWN PER PD

0155 PM    STORRS                    CT   WIND DAMAGE
07/19/99   TOLLAND                        LARGE BRANCHES DOWN

0235 PM    PLAINFIELD                CT
07/19/99   WINDHAM                        LIGHTNING STRIKES AND
                                          DAMAGES A HOUSE PER
                                          SKYWARN RELAY.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:34 PM EDTSevere Thunderstorm WarningBOX41 min
Jul 19, 1:47 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region43 min
Jul 19, 5:00 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region45 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.